Kansas, 2010

Hail in Kansas, May 26, 2010

May 26, 2010 · NWS EAX · 2 events in 2 counties and zones

A cold front caused a strong thunderstorm with penny sized hail, in the early afternoon hours of May 26, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front caused a strong thunderstorm with penny sized hail, in the early afternoon hours of May 26, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 26, 11:26 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 26, 11:26 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1226 PM CDT WED MAY 26 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/651 AM CDT WED MAY 26 2010/

DECAYING QLCS TO THE WEST OF THE CFWA AND CLUSTERS OF TSRA
LOCATED TO THE NORTHEAST OF THE CFWA WILL HAVE GREATEST
BEARING ON FORECAST TODAY. QLCS HAS BEEN WEAKENING AS IT
HAS MOVED EAST DURING THE PAST COUPLE HOURS...AS IT ENCOUNTERS
SLIGHTLY MORE VEERED FLOW AND DRIER AIR AT H9/H8. EXPECT THIS TREND
TO CONTINUE...AND WOULD NOT BE SURPRISED IF ACTIVITY DISSIPATES
BEFORE IT MOVES TOO FAR INTO CFWA. BASED ON CURRENT MOTION...ANY
STORMS THAT HOLD TOGETHER WILL BE ON THE WESTERN BORDER OF CFWA BY
11-12 UTC. ADDED A SCATTERED TSRA FROM 11-14 UTC TO ACCOUNT FOR ANY
LINGERING ACTIVITY. ALSO CONCERNED WITH CLUSTER OF CONVECTION ACROSS
SOUTHEAST IOWA AND EXTREME NORTHEAST MISSOURI...WHICH MAY PUSH
ANOTHER OUTFLOW BOUNDARY INTO NORTHEAST PART OF CFWA. AS MENTIONED
EARLIER...MAIN FLY IN THE OINTMENT TODAY WILL BE WHERE THESE OUTFLOW
BOUNDARIES ENDS UP...AS THEY WILL DICTATE WHERE CONVECTION MAY REFIRE
THIS AFTERNOON. SHOULD ADD THAT A VERY...VERY WEAK COLD FRONT WAS
OOZING SOUTHWARD THIS MORNING...NOT SURE HOW MUCH IT WILL PLAY INTO
FOCUSING CONVECTION THIS AFTERNOON...BUT MAY PLAY A ROLE IN SCATTERED
SHOWER AND STORM DEVELOPMENT THIS MORNING ACROSS NORTHEAST MISSOURI.
IN ADDITION TO THE BOUNDARIES...QLCS HAS GENERATED WEAK MCV...WHICH
WAS MOVING INTO SOUTHEAST NEBRASKA...AND LIKELY WILL MOVE ACROSS
SOUTHERN IOWA DURING THE DAY. AREAS IN THE WAKE OF THESE BOUNDARIES
AND MCV MAY BE SHUTDOWN IN TERMS OF CONVECTIVE POTENTIAL...AT LEAST
THIS MORNING...THUS WILL HAVE TO WATCH EVOLUTION CLOSELY.
OVERALL..BROADBRUSHED MODERATE TO HIGH CHANCE POPS ACROSS BULK OF
CWA...BUT DECIDED TO BUMP POPS UP INTO LIKELY CATEGORY ACROSS
NORTHEAST MISSOURI WHERE OUTFLOW BOUNDARY...COLD FRONT AND MCV MAY
WORK IN SYNERGY. ANY STORMS THAT FIRE...WILL HAVE HEAVY RAIN
POTENTIAL...BUT GIVEN UNCERTAINTY AS TO WHERE MORE ORGANIZED STORMS
WILL FORM...HELD OFF ON ISSUING ANY TYPE OF FLOOD/FLASH FLOOD WATCH.
QUICK LOOK AT SOUNDINGS SHOWS MUCAPES/SBCAPE IN THE 1500-2500 J/KG
RANGE...BUT MID LEVEL FLOW LOOKS RATHER PATHETIC WITH MEAN WINDS IN
THE H8-H5 LAYER GENERALLY LESS THAN 15 KTS. HOWEVER WEAK WINDS DID
NOT SEEM TO AFFECT STORM DEVELOPMENT YESTERDAY...SO CANNOT DISCOUNT
ISOLATED SEVERE STORMS AGAIN TODAY. BY EARLY THIS EVENING...THREAT
OF PRECIPITATION WILL DIMINISH GREATLY...WITH SHORT TERM MODELS
DEPICTING ISENTROPIC DOWNGLIDE ACROSS THE BULK OF THE REGION.
DECIDED TO HANG ONTO SOME LOW CHANCE POPS TO ACCOUNT FOR ANY
LINGERING CONVECTION EARLY THIS EVENING...REDUCING POPS TO SLIGHT
CHANCE AFTER 06 UTC. FOR THURSDAY...BULK OF CFWA SHOULD BE DRY.
HOWEVER FAR EASTERN AND SOUTHERN CWA HAVE AN OUTSIDE CHANCE OF
SEEING ISOLATED STORMS AS REMNANTS OF SYNOPTIC BOUNDARY WILL STALL
GENERALLY ALONG THE HIGHWAY 50 CORRIDOR...AND WEAK SHORTWAVE DIVING
ACROSS WESTERN ILLINOIS COULD SPARK A FEW STORMS. THURSDAY EVENING
THROUGH SATURDAY NIGHT... PRECIPITATION CHANCES LOOK MINIMAL WITH
LARGE SCALE SUBSIDENCE AND SURFACE HIGH PRESSURE DOMINATING. NEXT
CHANCE OF STORMS STILL LOOKS ON TARGET FOR LATE SUNDAY
AFTERNOON/EARLY SUNDAY EVENING ACROSS NORTHWEST PART OF CWA.
DETERMINISTIC MODELS STILL DEPICTING SOME TIMING DIFFERENCES...WITH
NAEFS HINTING AT A SOLUTION SOMEWHERE BETWEEN FASTER GFS/GEM AND
SLOWER EC.

AS FAR AS TEMPERATURES...BUMPED TEMPERATURES UP A BIT FOR
TODAY...USING PERSISTENCE AS GUIDE...THOUGH SHAVED A COUPLE DEGREES
OFF OF MAXIMUM TEMPERATURES GIVEN H8 TEMPERATURES WILL BE ABOUT 1-2C
COOLER AND CONVECTIVE DEBRIS MAY HINDER WARM-UP A BIT. EVEN THOUGH
REGION WILL EXPERIENCE LOW LEVEL COOL ADVECTION ON THURSDAY...LATE
MAY SUN SHOULD HELP KEEP TEMPERATURES AT OR NEAR WHAT WE EXPERIENCE
TODAY...WITH THE SAME GOING FOR FRIDAY. IN GENERAL...ONLY TWEAKED
GOING TEMPERATURE FORECAST.

24

&&

.AVIATION...

FOR THE 18Z TAFS...EXPECTING SCT AIRMASS CONVECTION TO ONCE AGAIN
DEVELOP OVER THE LOWER MO RIVER VALLEY THIS AFTN.  SOUNDINGS SUGGEST
A RELATIVELY UNCAPPED AIRMASS ALOFT WITH MODERATE
INSTABILITY...HOWEVER FINDING FOCUS MECHANISMS HAS PROVEN MUCH MORE
DIFFICULT.  THUS...WHILE HIGH CONFIDENCE EXISTS IN DEVELOPMENT OF
PRECIP...LOW CONFIDENCE ON ANY IMPACT TO THE TERMINALS. FOR
NOW...FEEL THE BEST WAY TO HANDLE CONVECTION IS WITH A VCTS THROUGH
THE MID AND LATE AFTN HOURS...AND AMEND AS NEEDED.  ANY TSRA THIS
AFTN WILL BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF GUSTY WINDS.

PRECIP SHOULD RAPIDLY DISSIPATE BY SUNSET LEAVING DRY CONDITIONS
OVER THE TERMINALS THROUGH THE OVERNIGHT HOURS.  WHILE SFC RIDGING
WILL TRY TO EDGE INTO THE AREA OVERNIGHT...FEEL WINDS MAY BE LIGHT
ENOUGH ALONG WITH SATURATED GROUNDS TO PRODUCE A SHORT LIVED PERIOD
OF MVFR FOG TOWARDS DAYBREAK.  OTHERWISE...VFR CONDITIONS EXPECTED
FOR THU MORNING.

DUX

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 26, 11:50 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT WED MAY 26 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT-
ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1250 PM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM AND UNSTABLE AIRMASS WILL BE CONDUCIVE TO THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. AN ISOLATED
STRONG TO SEVERE STORM MAY BE POSSIBLE WITH LARGE HAIL AND DAMAGING
DOWN BURST WINDS POSSIBLE.

ADDITIONALLY...DUE TO THE SLOW MOVING NATURE OF THESE
THUNDERSTORMS...LOCALLY EXCESSIVE RAINFALL MAY BE POSSIBLE.
THUNDERSTORMS WILL DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR SCATTERED THUNDERSTORMS SOUTH OF INTERSTATE
70 THURSDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE ALSO POSSIBLE LATE SUNDAY AFTERNOON AND SUNDAY
NIGHT AS A WEAK COLD FRONT MOVES INTO THE REGION. AT THIS TIME THE
PROBABILITY FOR SEVERE THUNDERSTORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. IN
ADDITION...REPORTS OF HEAVY RAINFALL OR FLOODING ARE REQUESTED.

DUX

In the hours before

Special weather statement, May 26, 12:55 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
155 PM CDT WED MAY 26 2010

KSZ105-261945-
JOHNSON KS-
155 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS UNTIL 245 PM CDT...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LENEXA...MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OVERLAND PARK...PRAIRIE VILLAGE...FAIRWAY AND MISSION.

LAT...LON 3904 9462 3885 9462 3886 9480 3898 9483
TIME...MOT...LOC 1855Z 257DEG 4KT 3894 9473

NRR

The radar

The Pleasant Hill radar (KEAX), 44 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Johnson

When
May 26, 1:04 PM CST
Where
Johnson County, 2.14 mi SSE of Lackmans
Measured
0.75 in hail
Reported by
Public
Coordinates
38.900, -94.760

Hail, Linn

When
May 26, 2:17 PM CST
Where
Linn County, 0.54 mi W of La Cygne
Measured
0.75 in hail
Reported by
Public
Coordinates
38.350, -94.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233347, 233348.